zbMATH — the first resource for mathematics

On nonlinear oscillations for a second order delay equation. (English) Zbl 0169.11401
The author considers the second order differential delay equation \[ y''(t) + q(t)y(t - \tau(t))^\gamma =0 \tag{\(*\)}\] on a half line \([a, \infty)\). The function \(q\) is non-negative, continuous and \(\gamma\) is the quotient of odd integers, \(0<\gamma <1\) or \(1<\gamma\). The delay \(\tau(t)\) is non-negative, continuous and bounded for \(t\ge a\), and only extendable solutions of \((*)\) are considered. The author proves, using monotonicity arguments, two oscillation theorems for \((*)\) which reduce to known cases if \(\tau\equiv 0\) (see F. V. Atkinson [Pac. J. Math. 5, 643–647 (1955; Zbl 0065.32001)] and I. Ličko and M. Švec [Czech. Math. J. 13(88), 481–491 (1963; Zbl 0123.28202)]).
Theorem 1: Let \(1<\gamma\). Equation \((*)\) is oscillatory if and only if \(\int^\infty sq = \infty\).
Theorem 2: Let \(0<\gamma <1\). Equation \((*)\) is oscillatory if and only if \(\int^\infty s^\gamma q = \infty\).
Using these theorems, the author shows that \[ y''(t) + q_1(t)y(t - \tau_1(t))^\gamma + q_2(t)y(t - \tau_2 (t))^\alpha = 0 \tag{\(**\)}\] is oscillatory if and only if \(\int^\infty (sq_1 + s^\alpha q_2) = \infty\), where \(q_1,q_2,\tau_1, \tau_2\) are as in equation \((*)\), \(1<\gamma\), \(0<\alpha<1\).

34K11 Oscillation theory of functional-differential equations
Full Text: DOI
[1] Atkinson, F.V, On second-order nonlinear oscillations, Pacific J. math., 5, 643-647, (1955) · Zbl 0065.32001
[2] Coffman, C.V; Ullrich, D.F, On the continuation of solutions of a certain nonlinear differential equation, Monatshefte für math., 71, 385-392, (1967) · Zbl 0153.40204
[3] El’sgol’ts, L.E, Introduction to the theory of differential equations with deviating arguments, (1966), Holden-Day San Francisco · Zbl 0133.33502
[4] \scJ. W. Heidel. A nonoscillation theorem for a nonlinear second-order differential equation. Proc. Amer. Math. Soc. To appear. · Zbl 0169.42203
[5] \scJ. W. Heidel. The J. Barrett Seminar, University of Tennessee. To appear.
[6] Kiguradze, I.T; Kiguradze, I.T, Oscillation properties of solutions of certain ordinary differential equations. (Russian), Dokl. akad. nauk SSSR, Soviet math. dokl., 3, 649-652, (1962), Translated as · Zbl 0144.11201
[7] Ličko, Imrich; Švec, Marko, Le caractère oscillatoire des solutions de l’équation y(n) + f(x)yα = 0, n > 1, Czech. math. J., 13, 481-491, (1963) · Zbl 0123.28202
[8] Utz, W.R, Properties of solutions of u″ + g(t)u2n − 1 = 0, II, Monatshefte für math., 69, 353-361, (1965) · Zbl 0144.10701
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.